Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS Morristown, TN

June 3, 2018Monroe County, Polk County, Tennessee; Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jun 3, 2018, 4:48 PM EDT for Monroe County, Polk County, Tennessee; Cherokee County, North Carolina. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2018, 4:48 PM EDT (20:48 UTC)
Expired
Jun 3, 2018, 4:57 PM EDT
In force
9 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, NC, Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 121 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WUUS54 KMRX 032048
SVRMRX
NCC039-TNC123-139-032130-
/O.NEW.KMRX.SV.W.0064.180603T2048Z-180603T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
448 PM EDT SUN JUN 3 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherokee County in southwestern North Carolina...
  Northeastern Polk County in east Tennessee...
  Southern Monroe County in east Tennessee...

* Until 530 PM EDT.

* At 448 PM EDT, a severe thunderstorm was located 11 miles southeast
  of Etowah, or 13 miles north of Ducktown, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Murphy, Hiawasse Dam, Bullet Creek, Coker Creek, Violet and Unaka. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3515 8446 3533 8444 3533 8441 3536 8402
      3535 8404 3533 8403 3531 8404 3531 8403
      3529 8403 3527 8401 3524 8401 3523 8398
      3506 8402
TIME...MOT...LOC 2048Z 276DEG 25KT 3523 8436 

HAIL...1.00IN
WIND...60MPH
 
$$

CDG
1 follow-up statement
155 
WWUS54 KMRX 032057
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
457 PM EDT SUN JUN 3 2018

NCC039-TNC123-139-032107-
/O.CAN.KMRX.SV.W.0064.000000T0000Z-180603T2130Z/
Cherokee NC-Polk TN-Monroe TN-
457 PM EDT SUN JUN 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEROKEE...
NORTHEASTERN POLK AND SOUTHERN MONROE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3515 8446 3533 8444 3533 8441 3536 8402
      3535 8404 3533 8403 3531 8404 3531 8403
      3529 8403 3527 8401 3524 8401 3523 8398
      3506 8402
TIME...MOT...LOC 2056Z 276DEG 25KT 3522 8428 

$$

CDG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:47 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 3, 2:47 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Morristown TN
247 PM EDT Sun Jun 3 2018

.SHORT TERM...(Tonight and Monday)...

The focus of the short-term forecast will be on the cold front
approaching from the west. Current radar imagery indicates a line of
showers and storms developing along this boundary across the
Cumberland Plateau. Temperatures are in the the low to mid 80s with
dewpoints in the upper 60s and low 70s, producing SBCAPE values of
1500-2500 J/Kg across the region. The main upper level trough is
well to the north across the Great Lakes but 0-6 bulk shear values
are around 20-30 kts. Seeing a minor increase in PW values ahead of
the boundary with some low-level convergence. PW values range from
around 1.4-1.6 inches, which is around the 50th-75th percentile for
early June. Forecast thinking has not really changed from previous,
expect there will be a few strong to marginally severe storms this
afternoon through about 6pm. Damaging winds, hail up to quarter
size, and localized flash flooding from heavy rainfall will be the
main impacts. Models all indicate that the front will move through
rather quickly this afternoon and evening with dry air moving in
overnight. Dewpoints are currently in the upper 50s to low 60s
across W TN.

Temperatures will be noticeably cooler tonight with lows in the mid
50s to low 60s. The drier air and winds around 5-10 mph should
prevent any widespread fog formation tonight. A beautiful day is
forecast on Monday with dewpoints in the 50s highs in the upper 70s
and low 80s with no rain chances.

.LONG TERM...(Monday night through Saturday)...

Dry northwesterly flow will continue over the Southern
Appalachian Region Monday night into Tuesday for continued dry
conditions and normal to slightly below normal seasonal
temperatures. Tuesday night...a broad...weakening boundary will
settle south and into our northern areas. There may be enough
moisture and lift associated with the boundary to generate a few
isolated showers...possibly with a stray rumble of thunder. By
Wendesday...the boundary should weaken just enough to minimize
the chance of convection but should still generate a few bands of
clouds...so expect a mainly dry day. Model and run consistency
becomes rather poor through the rest of the extended and
confidence is low. The current tend is towards a dry Thursday.
Friday is shaping up to be a transition day with the next system
moving into the region for the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             61  84  60  85 /   0   0   0  10
Knoxville McGhee Tyson Airport, TN  60  82  57  82 /  10   0   0  10
Oak Ridge, TN                       59  82  57  83 /   0   0   0  10
Tri Cities Airport, TN              55  78  54  79 /  10   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA/MJB
Hazardous weather outlook, Jun 3, 3:13 AM EDT, 13 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
313 AM EDT Sun Jun 3 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
313 AM EDT Sun Jun 3 2018 /213 AM CDT Sun Jun 3 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms can be expected
today as a cold front swings through, especially during the
afternoon. Some of these storms may be strong to severe with
damaging winds the primary threat. Large hail and localized
flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Local storm report, Jun 3, 4:00 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 PM EDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     PENNINGTON GAP          36.76N 83.03W
06/03/2018                   LEE                VA   BROADCAST MEDIA

            ONE TREE DOWN AS WELL AS SOME LIMBS IN PENNINGTON GAP.

&&

SROBERTS
Special weather statement, Jun 3, 4:03 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
403 PM EDT SUN JUN 3 2018

TNZ016-039>044-070-073-032045-
Cocke Smoky Mountains TN-Jefferson TN-Washington TN-Hamblen TN-
Northwest Greene TN-Northwest Cocke TN-Southeast Greene TN-
North Sevier TN-Hawkins TN-
403 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAWKINS...
WASHINGTON...SOUTHEASTERN JEFFERSON...COCKE...GREENE...NORTHEASTERN
SEVIER AND SOUTHEASTERN HAMBLEN COUNTIES UNTIL 445 PM EDT...

At 403 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rogersville to Sevierville. Movement was
east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Johnson City, Morristown, Greeneville, Sevierville, Newport,
Dandridge, Jonesborough, Tusculum, White Pine, Baneberry,
Parrottsville, Midway, Central, Mosheim, Bulls Gap, Pittman Center,
Baileyton, Caney Branch, Del Rio and Leesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3621 8237 3616 8243 3615 8252 3610 8259
      3604 8260 3607 8264 3600 8278 3592 8282
      3595 8287 3593 8292 3588 8290 3577 8299
      3579 8308 3572 8326 3581 8328 3577 8339
      3587 8361 3640 8291 3633 8231
TIME...MOT...LOC 2003Z 290DEG 26KT 3634 8302 3590 8360

CDG
Local storm report, Jun 3, 4:04 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
404 PM EDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 SE KNOXVILLE          35.96N 83.93W
06/03/2018  E0.88 INCH       KNOX               TN   PUBLIC

            NICKEL SIZED HAIL.

&&

SROBERTS
Special weather statement, Jun 3, 4:09 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
409 PM EDT SUN JUN 3 2018

TNZ017-018-046-047-VAZ008-032115-
Sullivan TN-Northwest Carter TN-Southeast Carter TN-Johnson TN-
Washington VA-
409 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SULLIVAN...JOHNSON...
NORTHEASTERN CARTER AND WASHINGTON COUNTIES AND THE CITY OF BRISTOL
UNTIL 515 PM EDT...

At 409 PM EDT, Doppler radar was tracking a strong thunderstorm near
Abingdon, moving southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bristol Tn, Bristol Va, Abingdon, Mountain City, Walnut Hill,
Damascus, Laurel Bloomery, Neva, Sadie, Shady Valley, Elk Mills,
South Holston Dam, Trade, Doeville, Holston, Hilander Park, Benhams,
Harr, Konnarock and Emory-Meadow View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
      3653 8171 3647 8170 3641 8174 3634 8172
      3634 8177 3636 8179 3634 8184 3630 8191
      3623 8196 3641 8217 3661 8230 3680 8208
      3675 8168 3664 8162 3664 8161
TIME...MOT...LOC 2009Z 303DEG 22KT 3669 8207

CDG
Special weather statement, Jun 3, 4:18 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
418 PM EDT SUN JUN 3 2018

TNZ085-100>102-032115-
West Polk TN-East Polk TN-Bradley TN-McMinn TN-
418 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BRADLEY...POLK AND
SOUTH CENTRAL MCMINN COUNTIES UNTIL 515 PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm over
Benton, moving southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Benton, Ducktown, William L. Davenport Refuge, Big Frog Mountain,
Parksville, Turtletown, Reliance, Copperhill, Archville, Hiwassee
Ocoee State Park and Dentville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8455 3515 8477 3532 8467 3522 8435
      3520 8435 3521 8433 3520 8429 3499 8432
TIME...MOT...LOC 2018Z 296DEG 16KT 3521 8465

CDG
Special weather statement, Jun 3, 4:21 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT SUN JUN 3 2018

TNZ071>074-086-087-032115-
Blount Smoky Mountains TN-Northwest Monroe TN-
Sevier Smoky Mountains TN-NW Blount TN-Southeast Monroe TN-
North Sevier TN-
421 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...NORTHEASTERN MONROE AND
SEVIER COUNTIES UNTIL 515 PM EDT...

At 420 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Pigeon Forge to 12 miles
southwest of Maryville. Movement was southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Maryville, Sevierville, Gatlinburg, Pigeon Forge, Vonore, Pittman
Center, Townsend, Fort Loudon State Park, McGee Carson Peninsula,
Walland, Happy Valley, Citico Beach, Wears Valley, Talassee, Cades
Cove, Harrisburg, Elkmont, Great Smoky Mountains National Park and
Roundtop Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3560 8423 3589 8359 3582 8328 3574 8328
      3572 8327 3571 8325 3566 8330 3566 8335
      3562 8340 3561 8344 3557 8349 3556 8359
      3558 8361 3557 8363 3556 8377 3552 8383
      3552 8388 3547 8392 3546 8396 3542 8401
TIME...MOT...LOC 2020Z 294DEG 22KT 3584 8347 3559 8409

CDG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 2:53 PM EDTSpecial Weather StatementMRXKnox52 min
Jun 3, 3:13 PM EDTSpecial Weather StatementMRXBradley47 min
Jun 3, 3:17 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton25 min
Jun 3, 3:24 PM EDTSpecial Weather StatementMRXHancock51 min
Jun 3, 3:33 PM EDTSpecial Weather StatementMRXJefferson42 min
Jun 3, 3:49 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton116 min
Jun 3, 4:03 PM EDTSpecial Weather StatementMRXCocke, Greene, Washington42 min
Jun 3, 4:09 PM EDTSpecial Weather StatementMRXJohnson66 min
Jun 3, 4:18 PM EDTSpecial Weather StatementMRXPolk57 min
Jun 3, 4:21 PM EDTSpecial Weather StatementMRXBlount, Sevier54 min
Jun 3, 4:29 PM EDTSevere Thunderstorm WarningMRXCocke, Greene33 min
Jun 3, 5:09 PM EDTSpecial Weather StatementMRXCarter, Johnson51 min
Jun 3, 5:18 PM EDTSpecial Weather StatementMRXMonroe27 min
Jun 3, 5:20 PM EDTSevere Thunderstorm WarningMRXMonroe40 min
Jun 3, 5:06 PM EDTSpecial Weather StatementMRXCherokee54 min
Jun 3, 6:00 PM EDTSpecial Weather StatementMRXGraham45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.